SAFETYLIT WEEKLY UPDATE

We compile citations and summaries of about 400 new articles every week.
Email Signup | RSS Feed

HELP: Tutorials | FAQ
CONTACT US: Contact info

Search Results

Journal Article

Citation

Khan A, Singh G, Jacob J. Cureus 2021; 13(3): e13919.

Copyright

(Copyright © 2021, Curēus)

DOI

10.7759/cureus.13919

PMID

33880270

Abstract

Anticholinergic toxicity is a relatively uncommon occurrence. When it does occur, it is usually attributed to an overdose of anticholinergic agents, especially in the elderly population. In younger patients, anticholingeric toxicity is usually due to an intentional overdose in a suicide attempt, accidental exposure to jimson weed or deadly nightshade plant, or the combination of anticholinergic drugs with recreational drugs (psilocybin mushroom). Over-the-counter cold medicines are well known to contain a variety of anticholinergic substances, the most well-known being diphenhydramine. Uncommonly, these readily available substances can produce anticholinergic toxicity in elderly patients, even when appropriate dosages are consumed. Younger patients are less likely to develop this clinical picture, due to higher renal clearance and lower drug volume of distribution. Nonetheless, clinical suspicion should remain high in the younger population. Patients can present with fever, tachycardia, diplopia, urinary retention, dry mucous membranes, and altered mental status. This case provides awareness to the unlikely complication of over-the-counter cold medicines in a young 19-year-old patient, while highlighting the need for diligent history taking and deliberate use of physostigmine in patients with altered mental status.


Language: en

Keywords

altered mental state; anticholinergic overdose; anticholingeric delerium; otc medication

NEW SEARCH


All SafetyLit records are available for automatic download to Zotero & Mendeley
Print